Do you remember the feeling you had when a teacher or professor announced
a pop quiz in school? That sudden jolt of fear that caused your heart
to flutter was probably experienced by everyone in the room. While these
sudden jolts of anxiety are common, if you are constantly stressed or
anxious these can be indicative of a more serious underlying condition.
Some conditions that are associated with heart palpitations and anxiety
attacks include coronary artery disease, congestive heart failure, and
heart valve or heart muscle problems.
Heart palpitations and anxiety attacks are usually interrelated and can
occur simultaneously. The symptoms of both heart palpitations and anxiety
attacks are also very closely related. These can include:
- Racing of the heart
- Feeling weak, faint or dizzy
- Sense of terror or impending death
- Breathing difficulties
- Chest pain
- Shortness of breath
What can you do to prevent prolonged stress and anxiety on your body? Follow
these steps to tame your Anxious Heart:
- Vigorous physical activity: Vigorous activity can trigger palpitations
or anxiety. Be sure that you are not overexerting yourself while you exercise
and consult with your physician if you are experiencing heart palpitations
- Monitor substance intake: Certain substances such as caffeine, nicotine,
alcohol and illegal drugs can cause your heart anxiety. Be sure to limit
your caffeine and alcohol intake and do your best to avoid nicotine and
illegal drugs altogether.
- Medical conditions: Certain medical conditions such as thyroid disease,
low blood sugar, dehydration, anemia and low blood pressure can cause
heart palpitations and trigger an anxiety
attack. Be sure to monitor any pre-existing conditions and discuss ways
to stabilize these
conditions with your physician.
- Hormonal changes: Menstruation and pregnancy can cause heart palpitations,
which may be a sign of anemia. Ask your physician about the signs of anemia
and what you can do to combat it.
- Medications: Medications such as diet pills, herbal supplements, decongestants
and asthma inhalers can cause heart palpitations. If you experience any
of the above symptoms, such as racing of the heart, dizziness or breathing
difficulties, be sure to alert your physician immediately.